Hail, Victoria
- When
- March 21, 12:20 PM CST
- Where
- Victoria County, Mission Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.900, -97.200
Public reported quarter sized hail near Mission Valley.
Isolated thunderstorms formed over the south Texas coastal plains during the afternoon. Storm produced quarter sized hail in northern Victoria County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Isolated thunderstorms formed over the south Texas coastal plains during the afternoon. Storm produced quarter sized hail in northern Victoria County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 21, 11:35 AM CST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
1235 PM CDT Sat Mar 21 2020
.DISCUSSION...
See aviation discussion below for the 18Z TAFs.
&&
.AVIATION...
IFR conditions, due mainly to low CIGs, will persist this
afternoon, then lowering to LIFR across much of South Texas
tonight. Showers and thunderstorms are expected to taper off
through the afternoon, but rain/drizzle will continue through the
evening hours. Patchy fog will continue overnight into Sunday
morning. Conditions are expected to improve to MVFR levels by mid
to late Sunday morning.
&&
.PREV DISCUSSION... /Issued 614 AM CDT Sat Mar 21 2020/
DISCUSSION...
Updated for the 12Z Aviation Discussion.
AVIATION...
MVFR/IFR CIGs lowering to mainly IFR through the period. Scattered
showers expected today with isolated thunder possible. For now,
holding most activity as showers in TAFs, but did add VCTS for
ALI/CRP/VCT as lift increases during the late morning to afternoon
hours. Transitioned to -DZ around 00Z SUN as activity exits S TX
during the evening, removing activity around 06Z SUN. Patchy/areas
of BR to develop through the period, early due to the low CIGs
and rain, but then later due to warm,moist air advecting into the
region in wake of a warm front. General N-NE wind 10-15 KT early,
decreasing to 5 KTs or less late in the period.
PREV DISCUSSION... /Issued 439 AM CDT Sat Mar 21 2020/
SHORT TERM (Today through Sunday)...
Convergence to increase through the day between a stalled frontal
boundary and coastal trough just south of South Texas. This will
lead to chances for scattered showers and isolated thunderstorms
for today developing to the south and building northward as the
frontal boundary slowly lifts north as a warm front this evening.
PWATs of nearly 1.7-1.9 inches, slightly shy of +3SD, combined
with the increased lift could lead to some good rain producers
within the showers and thunderstorms. Hi-res models show activity
lifting north-northeastward through the afternoon and evening,
with rain chances becoming more isolated tonight and Sunday. On
average, a quick 1/2 inch of rain is expected in any developed
shower or thunderstorm, with higher isolated amounts of 1-2 inches
possible, especially toward the Victoria Crossroads. Persistent
NE flow and thick cloud coverage will lead to cool temperatures
today, with highs in the 60s across the Coastal Plains cooling
into the upper 50s farther west. Tonight, lows are not expected to
drop a lot, with coastal areas in the lower 60s and near steady
temps in the upper 50s out west.
For Sunday, as the warm front continues to lift north of the
region, southeast flow will return to South Texas, warming
temperatures back into the upper 70s to lower 80s. Lingering
moisture combined with heating will keep isolated activity for
Sunday mainly across the Coastal Bend and Victoria Crossroads.
LONG TERM (Sunday Night through Friday)...
Some showers and perhaps a thunderstorm will remain possible Sunday
evening, but a high pressure ridge building in from the south will
quickly end rain chances Sunday night. As mentioned in the previous
forecast, a weak dry front associated with an upper-level shortwave
is possible sometime on Tuesday. Models have started to indicate
this actually reaching the CWA, but really don't suggest any
significant impacts with the front other than a brief wind shift.
High pressure will again reign by Tuesday night with southerly flow.
Temperatures will warm up significantly through the week, with
temperatures reaching near triple digits by Wednesday and Thursday.
Models continue to agree on the possibility of a front sometime on
Friday, but confidence in this remains low, so will continue to
defer any definitive wording on this until we get a little nearer in
time.
Marine...
Moderate to strong northeast flow this morning over the gulf
waters will gradually diminish this afternoon, becoming more
easterly then southeasterly by this evening as remnants of the
cold front return north as a warm front. Scattered showers and
isolated thunderstorms can be expected today. Isolated activity
will then be possible tonight and Sunday.
Shower and thunderstorm activity will diminish Sunday night as a
high pressure ridge builds in. Southeasterly winds should generally
be light to moderate for Sunday, before becoming moderate to strong
Monday through Tuesday. SCEC conditions are expected and brief SCA
conditions are not out of the question. Light to moderate flow will
then return, with the possibility of some SCEC conditions in the
afternoons with the development of a strong thermal gradient.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 65 63 81 68 84 / 50 30 10 10 0
Victoria 63 62 80 67 82 / 50 40 20 10 10
Laredo 57 57 79 65 89 / 60 30 10 10 0
Alice 62 61 84 67 90 / 60 30 10 10 0
Rockport 69 65 78 69 79 / 40 40 20 10 0
Cotulla 57 56 78 64 89 / 60 30 10 10 0
Kingsville 65 62 83 67 88 / 50 30 10 10 0
Navy Corpus 69 65 77 69 78 / 50 30 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 1 PM CDT this afternoon For the
following zones: Coastal waters from Baffin Bay to Port
Aransas out 20 NM...Coastal waters from Port Aransas to
Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
to Port Aransas from 20 to 60 NM...Waters from Port Aransas
to Matagorda Ship Channel from 20 to 60 NM.
&&
TE/81...AVIATIONHazardous Weather Outlook National Weather Service Corpus Christi TX 450 AM CDT Sat Mar 21 2020 TXZ229>234-239>247-342>347-442-443-447-221000- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 450 AM CDT Sat Mar 21 2020 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight Isolated thunderstorms expected today. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ230-235-250-255-270-275-221000- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 450 AM CDT Sat Mar 21 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Small Craft Advisory for strong winds in effect through 1 PM for the gulf waters. Winds should diminish to below advisory levels during the rest of the afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Brief SCA conditions possible for the offshore waters Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CB/LS
Special Weather Statement
National Weather Service Corpus Christi TX
837 AM CDT Sat Mar 21 2020
TXZ230-231-211415-
Live Oak-McMullen-
837 AM CDT Sat Mar 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...
At 836 AM CDT, a strong thunderstorm was located near Simmons, or 10
miles south of Choke Canyon, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Three Rivers, Choke Canyon, Calliham, Crowther, Simmons, Whitsett and
Esseville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2862 9806 2858 9804 2826 9833 2836 9855
2864 9838 2864 9834 2861 9833 2870 9821
TIME...MOT...LOC 1336Z 216DEG 22KT 2836 9838
PHSpecial Weather Statement
National Weather Service Corpus Christi TX
913 AM CDT Sat Mar 21 2020
TXZ230-231-211500-
Live Oak-McMullen-
913 AM CDT Sat Mar 21 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MCMULLEN
AND NORTHWESTERN LIVE OAK COUNTIES...
At 913 AM CDT, strong thunderstorms were clustered over Choke Canyon,
moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Three Rivers, Choke Canyon, Calliham, Crowther, Simmons, Whitsett and
Esseville.
LAT...LON 2875 9807 2835 9822 2838 9848 2864 9841
2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 1413Z 199DEG 19KT 2854 9832
PHSpecial Weather Statement
National Weather Service Corpus Christi TX
1038 AM CDT Sat Mar 21 2020
TXZ230>232-211615-
Live Oak-McMullen-Bee-
1038 AM CDT Sat Mar 21 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MCMULLEN...NORTHWESTERN LIVE OAK AND NORTHWESTERN BEE COUNTIES...
At 1037 AM CDT, strong thunderstorms were clustered near Whitsett,
or 8 miles northeast of Choke Canyon, moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Crowther, Nell, Whitsett, Esseville and Pawnee.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2871 9803 2854 9806 2855 9848 2864 9846
2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 1537Z 199DEG 18KT 2862 9825
PHSpecial Weather Statement
National Weather Service Corpus Christi TX
1133 AM CDT Sat Mar 21 2020
TXZ231-232-211700-
Live Oak-Bee-
1133 AM CDT Sat Mar 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVE OAK AND
NORTHWESTERN BEE COUNTIES...
At 1133 AM CDT, a strong thunderstorm was located near Nell, or 11
miles east of Campbellton, moving east at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Esseville, Nell and Pawnee.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2869 9801 2872 9792 2869 9787 2860 9819
2868 9824 2879 9810
TIME...MOT...LOC 1633Z 251DEG 6KT 2869 9812
PHSpecial Weather Statement National Weather Service Corpus Christi TX 1135 AM CDT Sat Mar 21 2020 TXZ230-239-240-211715- McMullen-Webb-Duval- 1135 AM CDT Sat Mar 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUVAL...EASTERN WEBB AND SOUTHERN MCMULLEN COUNTIES... At 1134 AM CDT, a strong thunderstorm was located 14 miles west of Freer, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Freer. If outdoors, consider seeking shelter inside a building. LAT...LON 2774 9890 2784 9898 2811 9871 2787 9857 TIME...MOT...LOC 1634Z 237DEG 16KT 2785 9884 PH
Special Weather Statement
National Weather Service Corpus Christi TX
104 PM CDT Sat Mar 21 2020
TXZ241-243-211845-
Jim Wells-Inland Nueces-
104 PM CDT Sat Mar 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NUECES AND CENTRAL
JIM WELLS COUNTIES...
At 103 PM CDT, a strong thunderstorm was located near Alice, moving
northeast at 30 mph.
Locations impacted include...
Alice, Robstown, Driscoll, Bluntzer, Banquete, Alice Acres, Agua
Dulce, North San Pedro and Lake Alice.
LAT...LON 2777 9812 2793 9776 2792 9776 2793 9775
2792 9773 2792 9772 2791 9772 2792 9771
2792 9769 2771 9760 2763 9803 2764 9805
TIME...MOT...LOC 1803Z 244DEG 24KT 2771 9800
PHThe Austin/San Antonio radar (KEWX), 120 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
1 hail. Local standard time, as filed.
Public reported quarter sized hail near Mission Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880309.